Daphnias: From the individual based model to the large population equation

Metz, J.A.J. & Tran, V.C. (2013). Daphnias: From the individual based model to the large population equation. Journal of Mathematical Biology 66 (4) 915-933. 10.1007/s00285-012-0619-5.

Full text not available from this repository.


The class of deterministic "Daphnia" models treated by Diekmann et al. (J. Math. Biol. 61:277-318, 2010) has a long history going back to Nisbet and Gurney (Theor. Pop. Biol. 23:114-135, 1983) and Diekmann et al. (Nieuw Archief voor Wiskunde 4:82-109, 1984). In this note, we formulate the individual based models (IBM) supposedly underlying those deterministic models. The models treat the interaction between a general size-structured consumer population ("Daphnia") and an unstructured resource ("algae"). The discrete, size and age-structured Daphnia population changes through births and deaths of its individuals and through their aging and growth. The birth and death rates depend on the sizes of the individuals and on the concentration of the algae. The latter is supposed to be a continuous variable with a deterministic dynamics that depends on the Daphnia population. In this model setting we prove that when the Daphnia population is large, the stochastic differential equation describing the IBM can be approximated by the delay equation featured in (Diekmann et al., loc. cit.).

Item Type: Article
Uncontrolled Keywords: Birth and death process; Age and size-structured populations; Stochastic interacting particle systems; Piecewise deterministic motion; Large population limits
Research Programs: Evolution and Ecology (EEP)
Bibliographic Reference: Journal of Mathematical Biology; 66(4-5):915-933 (March 2013) (Published online 11 November 2012)
Depositing User: IIASA Import
Date Deposited: 15 Jan 2016 08:49
Last Modified: 27 Aug 2021 17:23
URI: https://pure.iiasa.ac.at/10515

Actions (login required)

View Item View Item